Tourette syndrome (TS) is a condition wherein motor and vocal tics occur, provoked by an urge, but often not able to be completely voluntarily controlled. Tics are known to cause physical and emotional risks to quality of life, and in rare extreme cases, may have permanent consequences. We report the first cases, to our knowledge, of rhabdomyolysis due to extreme tic fits in two distinct patients with TS. Both patients presented with severe tics, leading to elevated creatine kinase and a diagnosis of rhabdomyolysis requiring hospitalisation and intravenous fluids. Neither had neuroleptic malignant syndrome. One patient was on concurrent neuroleptic therapy, but his laboratory parameters improved when tics subsided despite continued neuroleptic use. Our cases highlight the potential complication of rhabdomyolysis secondary to severe tic fits independent of neuroleptic use.
- movement disorders (other than parkinsons)
- medical management
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All authors contributed to the study conception and design. Material preparation, data collection and analysis were performed by KLKA, SYC and IAM. The first draft of the manuscript was written by KLKA and all authors reviewed, commented on and edited previous versions of the manuscript. All authors read and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer-reviewed.